Serotonin Syndrome

Written 20th May 2020 - Last Update 11th July 2026

Serotonin Syndrome

Serotonin toxicity develops within hours of starting a serotonergic drug, or a combination of interacting agents. Characterised by a triad:

  • Neuromuscular excitation — hyperreflexia, clonus (including ocular clonus and myoclonus), shivering, tremor, hypertonia, rigidity. Neuromuscular excitation is the key distinguishing feature from other toxidromes.
  • Autonomic effects — hyperthermia (mild <38.5°C, severe >38.5°C), diaphoresis, flushing, mydriasis, tachycardia.
  • CNS effects — agitation, anxiety, confusion.

Severity spectrum:

  • Mild — unlikely to interfere with function, and can occur even at therapeutic doses.
  • Moderate — symptoms cause the patient distress.
  • Severe (serotonin crisis) — rapidly progressive hyperthermia and muscle rigidity, usually from combining serotonergic drugs acting at different sites — a medical emergency, since it can progress to multiorgan failure within hours if untreated.

Implicated drugs

SSRIs, SNRIs, TCAs, MAOIs; opioids (especially tramadol, also pethidine, fentanyl, dextromethorphan); St John’s wort; amphetamines; MDMA/ecstasy. Notably, triptans and ondansetron are not typically implicated despite serotonergic activity.

Management

Stop the causative agent(s) in every case. Mild-moderate toxicity usually needs no active treatment. Severe cases require hospitalisation, sedation, intubation if needed, and active cooling.